UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 41

of 'Chemotherapy-induced alopecia'

41
TI
Aromatase inhibitor therapy and hair loss among breast cancer survivors.
AU
Gallicchio L, Calhoun C, Helzlsouer KJ
SO
Breast Cancer Res Treat. 2013;142(2):435. Epub 2013 Nov 7.
 
The objective of this study was to examine the associations between aromatase inhibitor therapy and hair loss or hair thinning among female breast cancer survivors. Data were analyzed from 851 female breast cancer survivors who responded to a hospital registry-based survey. Data on hair loss, hair thinning, demographic characteristics, and health habits were based on self-report; data on aromatase inhibitor therapy were collected on the survey and verified using medical record review. Logistic regression was used to estimate the odds ratios (ORs) and 95 % confidence intervals (CIs) for the associations between aromatase inhibitor therapy and the hair outcome variables adjusted for potential confounders, including age and chemotherapy treatment. The results showed that 22.4 % of the breast cancer survivors reported hair loss and 31.8 % reported hair thinning. In the confounder-adjusted analyses, breast cancer survivors who were within 2 years of starting aromatase inhibitor treatment at the time of survey completion were approximately two and a half times more likely to report reporting hair loss (OR 2.55; 95 % CI 1.19-5.45) or hair thinning (OR 2.33; 95 % CI 1.10-4.93) within the past 4 weeks compared to those who were never treated with an aromatase inhibitor. Current aromatase inhibitor use for two or more years at the time of the survey and prior use were significantly associated with hair thinning (current users,≥2 years: OR 1.86; prior users: OR 1.62), but not hair loss. Findings from this study suggest that aromatase inhibitor use is associated with an increased risk of hair loss and hair thinning independent of chemotherapy and age; these side effects are likely due to the substantial decrease in estrogen concentrations resulting from treatment with this drug. Future research should focus on examining these associations in a prospective manner using more detailed and objective measures of hair loss and thinning.
AD
The Prevention and Research Center, The Weinberg Center for Women's Health and Medicine, Mercy Medical Center, 227 St. Paul Place, Baltimore, MD, 21202, USA, lgallic@mdmercy.com.
PMID